Texas, 2020

High Wind in Texas, December 22, 2020

December 22, 2020 · NWS MAF · 2 events in 1 county or zone

An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 3:08 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 3:08 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 AM CST Tue Dec 22 2020

.DISCUSSION...
Upper ridge axis moves over TX today as upper trough over ID and NV
swings east reaching the Northern Rockies later in the day.  The
center of this trough will move onto the plains Wednesday and then
into the Great Lakes region as the backside of the trough swings
down across NM and TX.  As this trough passes by high pressure will
once again build in from the west Thursday.  A southern stream
trough will move over CA late Thursday and into NM by late Friday
and into W TX early Saturday.  After that high pressure returns.

Temperatures will be warmer today with highs into the 70s as a SW
wind and abundant sunshine combine.  A cold front will blow through
the area Wednesday knocking highs back down to around normal.
Thursday morning will be the coldest of the week with lows in the
teens and 20s.  Will have very dry air in place Thursday with dewpts
down into the single digits.  Temperatures begin to recover Friday
and remain warm through the weekend.

Could briefly get near high wind conditions today at GDP with SW
flow... have raised speeds... and again Wednesday night as the front
pushes through.  However both times look to stay below warning
criteria so no watches/warnings planned.  Kept the forecast dry so
there will be no winter wx travel concerns across the region.

&&

.FIRE WEATHER...
Temperatures will be around 10 degrees above normal today. Low
relative humidity values of 15 percent or less will be across much
of West Texas and Southeast New Mexico today. Strong southwest winds
are expected today across the Guadalupe Mountains. RFTI values up to
6 are also expected today in the Guadalupe Mountains. This will
result in near critical fire weather conditions today in the
Guadalupe Mountains so will issue a Fire Danger Statement for this
area. ERC values are below the 70th percentile across this area
which will hinder fire weather conditions somewhat. Improving
conditions are expected on Wednesday with the passage of a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  40  55  22 /   0   0   0   0
Carlsbad                       70  37  60  18 /   0   0   0   0
Dryden                         70  46  73  28 /   0   0   0   0
Fort Stockton                  76  45  64  25 /   0   0   0   0
Guadalupe Pass                 64  38  54  24 /   0   0   0   0
Hobbs                          69  35  53  18 /   0   0   0   0
Marfa                          68  28  62  14 /   0   0   0   0
Midland Intl Airport           70  39  56  22 /   0   0   0   0
Odessa                         70  39  57  21 /   0   0   0   0
Wink                           74  35  61  19 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72
Hazardous weather outlook, Dec 22, 3:22 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
322 AM CST Tue Dec 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
322 AM CST Tue Dec 22 2020 /222 AM MST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Elevated to near critical fire weather conditions are expected in the
Guadalupe and Delaware Mountains today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 22, 5:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 22, 7:51 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935686, 935687.